|Decrease in sex drive and libido in people with HIV
Mar 9, 1999
I'm HIV negative and my boyfriend is positive. He recently began taking protease inhibitors. We had a vigorous sex life (with precautions) before he got on his regimen. But I've since noticed a decline in his sex drive and wondered if there might be a connection.
Curious in Birmingham
| Response from Mr. Sowadsky
Thank you for your question. Although we cannot totally rule out the possibility that the decrease in his sex drive may be directly related to his antiviral therapy, most often, problems like this are due to other causes including (but not limited to):
1) Low testosterone levels in his blood 2) Medications such as antidepressants and antihypertensives 3) Feeling sick from the side effects of medications 4) Emotional stress, anxiety, etc. 5) Clinical depression
If a person is under a lot of physical stress (for example a lack of sleep), or if they are under a lot of emotional stress (for example problems at work, financial problems, relationship problems, family problems, etc.), this can sometimes cause a temporary decrease in a persons sex drive. Sometimes just the stress of living with HIV (for example dealing with drug side effects, concerns about infecting one's partner, etc.) can cause a decrease in sex drive. If he is having side effects from any of his medications (for example nausea, fatigue, etc.), then it would not be surprising if his sex drive is decreased......it can be pretty difficult to be in a sexual mood if you are feeling nauseous or tired from your medications.
If this problem continues or worsens, he should talk to his doctor to determine if this problem is due to low testosterone levels (which is not uncommon in persons with HIV), or if it is related to side-effects of his medications, or if it is due to psychological causes such as emotional stress or clinical depression. If steps are taken to identify the cause, this problem can often be alleviated.
If you have any further questions, please feel free to call the Centers for Disease Control at 1.800.232.4636 (Nationwide).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.